Alert archive / Colorado / Winter Storm Warnings in 2010
Winter Storm Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm warning at Nov 22, 2010, 9:48 PM MST for 9 counties in Colorado. It took effect at Nov 24, 2010, 12:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2010, 9:48 PM MST (04:48 UTC)
- In effect from
- Nov 24, 2010, 12:00 AM MST
- Expired
- Nov 24, 2010, 5:22 AM MST
- In force
- 5 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 4.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Nov 22, 9:45 PM MST, 3 minutes earlier.
Area forecast discussion, Nov 22, 9:45 PM MST, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO...UPDATED 945 PM MST MON NOV 22 2010 .EVEING UPDATE....UPDATED THE HIGHLIGHTS BELOW. WE HAVE DECIDED TO ISSUE A BLIZZARD WARNING FOR ZONE 31 STARTING MIDNIGHT TUESDAY NIGHT...AND A WINTER STORM WARNING FOR ZONES 33 AND 34 STARTING MIDNIGHT TUESDAY NIGHT. THE HIGHLIGHTS WILL CONTINUE THROUGH 5 PM MST WEDNESDAY. THE COMBINATION OF SNOW AND WIND WILL BE GREATEST IN ZONE 31 THEREFORE THE BLIZZARD WARNING HAS BEEN ISSUED FOR THIS AREA. THE WINDS ARE NOT EXPECTED TO BE AS STRONG IN ZONES 33 AND 34 ONCE THE SNOW STARTS. THE SNOW AMOUNTS MAY BE ON THE LOW SIDE OF THE CRITERIA FOR A WINTER STORM WARNING...BUT WITH THE HOLIDAY WEEKEND AND THE STRONGER WINDS OVER THE STATE...A WINTER STORM WARNING LOOKS LIKE A BETTER FIT VS A WINTER WEATHER ADVISORY FOR ZONES 33 AND 34. .SHORT TERM...MAIN TROUGH AXIS IS EXITING EASTERN COLORADO AT THIS TIME BUT A SECONDARY AREA OF MOISTURE/LIFT WILL MOVE ACROSS THE MOUNTAINS THIS MORNING INTO EARLY AFTERNOON. SNOW HAS DECREASED IN THE MOUNTAINS BUT WILL BE INCREASING AGAIN THIS MORNING. MEANWHILE WESTERLY WINDS ALOFT HAVE INCREASED WITH PLATTEVILLE PROFILER SHOWING 45 KNOTS AT RIDGETOP LEVEL. WITH ALL THE WIND I WILL KEEP A WINTER WEATHER ADVISORY GOING FOR THE HIGHER MOUNTAINS THOUGH I WILL ONLY INCREASE THE SNOW AMOUNTS SLIGHTLY. ALSO TWEAKED THE WIND FORECAST SLIGHTLY AS NAM AND ESPECIALLY THE HRRR TRANSITION FROM A MOUNTAIN WAVE WITH FAIRLY LIGHT WINDS EAST OF THE MOUNTAINS THIS MORNING TO A MIXED OUT WESTERLY FLOW THIS AFTERNOON. COULD BE SOME STRONG GUSTS IN THE FOOTHILLS THIS AFTERNOON...BUT MAINLY DUE TO MIXING AS THERE IS NOTHING TO AMPLIFY THE FLOW. SUBSIDENCE TAKES OVER DURING THE AFTERNOON THOUGH MOISTURE WILL ONLY GRADUALLY DIMINISH IN THE MOUNTAINS. WITH DRY LOW LEVELS AND WIND EXPECTED TO DROP OFF...I LOWERED THE FORECAST LOWS ON THE PLAINS A COUPLE OF DEGREES. .LONG TERM...TUESDAY THRU WEDNESDAY TIME FRAME...DEEPENING UPPER TROUGH DROPPING INTO THE GREAT BASIN PRODUCES MOST IMPRESSIVE LARGE SCALE ASCENT ALONG THE WAY. MODELS SHOW THE BOTTOM END OF THIS TROUGH SWINGING ACROSS NEVADA AND UTAH TUESDAY NIGHT...THEN LIFTING IT NEWRD OVER ERN UTAH AND NWRN COLORADO BY WEDNESDAY MORNING. POWERFUL 140-150KT PACIFIC JET NOSING UP OVER NWRN COLORADO TUESDAY EVENING TRANSLATES SLOWLY E-SEWRD OVERNIGHT ENDING UP OVER SERN COLORADO BY WED AFTERNOON. MODELS INDICATE SWLY WINDS OF 30-40KT TUESDAY NIGHT AT MTN TOP LEVEL ACROSS THE NRN MTN ZONES LATE TUE NIGHT AS THE CORE OF THE JET PASSES JUST TO THE SOUTH OF THE AREA. SLIGHT WARMING AHEAD OF THE TROUGH SHOULD DELAY HE BEST SNOW PRODUCTION UNTIL AFTER 06Z/WED WHEN COLD AIR ADVECTION FINALLY KICKS WITH A GRADUAL SHIFT TO WLY WINDS TOWARD MORNING. LOCAL OROGRAPHIC SNOW MODEL NOT ALL THAT OPTIMISTIC WITH SNOW AMTS SINCE DEPTH OF MOISTURE AND WIND DIRECTION LESS THAN FAVORABLE OVER THE NRN COLORADO MTNS. FM 06Z/WED TO 15Z/WED MODEL GENERATE SNOW AMTS ON THE ORDER OF 2-5 INCHES IN MTN ZONES 31 AND 33 AND 1-3 INCHES IN MTN ZONE 34. AFTER WINDS SHIFT TO WLY AND MID-LVL COLD AIR ARRIVES... MODEL SHOWS ANOTHER 1-3 INCHES IN THE NRN MTNS BY 19Z/WED. BUT ITS THE POTENTIAL FOR POOR VISIBILITIES AND DIFFICULT IF NOT HAZARDOUS DRIVING CONDITIONS DUE TO BLOWING AND DRIFTING SNOW...ESPLY ABOVE TIMBERLINE AND ON THE HIGHER MTN PASSES THAT HAS PROMPTED ME TO ISSUE A WINTER STORM WATCH. AND WITH THE UPCOMING HOLIDAY TRAVEL... WILL RUN THE WATCH FOR THE NRN MTN ZONES 31 AND 33 FROM 07Z/WED TO 19Z/WED WITH POTENTIAL STORM TOTAL SNOW AMOUNTS RANGING FM 4-8 INCHES. BY WEDNESDAY AFTERNOON...TROUGH MOVES OUT AND BITTER COLD ARCTIC AIR SLIPS DOWN FROM WYOMING...INITIALLY OUT ACROSS THE NERN CORNER OF THE STATE WEDNESDAY AFTERNOON. SHOULD SEE THIS BITTER COLD AIRMASS PUSHED UP AGAINST THE FRONT RANGE BY WEDNESDAY EVENING. MAY EVEN SEE A FEW LIGHT SNOW SHOWERS ON THE PLAINS PRIOR TO ITS PASSES...PARTLY IN RESPONSE TO FORCING ALOFT. SO WILL HANG ONTO LOW POPS EAST OF THE MTNS ON WED...EVEN THOSE MODELS SHOW A LACK OF ANY QPF...BECAUSE ANY PRECIPITATION SHOULD BE LIGHT. REST OF THE WEEK...THANKSGIVING DAY LOOKS QUITE CHILLY AS ARCTIC AIR CONTINUES TO SPILL DOWN FROM WYOMING ON GUSTY N-NWLY WINDS. A WEAK DISTURBANCE EMBEDDED IN NWLY FLOW ALOFT WILL CONTINUE TO PRODUCE SCATTERED SNOW SHOWERS IN THE HIGH COUNTRY AND POSSIBLY ISOLATED SNOW SHOWERS ON THE PLAINS ON THURSDAY. BUT DO NOT HAVE ENOUGH CONFIDENCE IN THE MODELS TO GO WITH PRECIP EAST OF THE MTNS AT THIS TIME. REST OF THE WEEK...UPPER AIR RIDGING AND WARMING OUT WEST SHOULD BEGIN TO AFFECT THE FCST AREA STARTING FRIDAY AND CONTINUE PRETTY MUCH THROUGH THE WEEKEND. COULD SEE MAX TEMPERATURES AS MUCH AS 10 TO 15F ABOVE AVERAGE ON THE PLAINS BY SATURDAY. && .AVIATION...PATCHY FOG MAINLY NORTH OF DENVER IS NOT EXPECTED TO AFFECT APPROACHES TO KDEN. VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. STILL EXPECTING WEST WINDS AROUND 20 KNOTS WITH GUSTS TO 30 KNOTS BETWEEN 18Z AND 00Z. && .BOU WATCHES/WARNINGS/ADVISORIES...BLIZZARD WARNING IN EFFECT MIDNIGHT TUESDAY NIGHT UNTIL 5 PM MST WEDNESDAY AFTN FOR WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET...ZONE 31. A WINTER STORM WARNING IN EFFECT MIDNIGHT TUESDAY NIGHT UNTIL 5 PM WEDNESDAY AFTN FOR THE REST OF THE NORTH CENTRAL MOUNTAINS...ZONES 33 AND 34. && D_L/BAKER
Hazardous weather outlook, Nov 22, 11:12 AM MST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1112 AM MST MON NOV 22 2010 COZ030>051-231300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1112 AM MST MON NOV 22 2010 ...WINTER WEATHER ADVISORY TODAY FOR THE HIGHER MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SNOW ALONG WITH GUSTY WINDS WILL CONTINUE ACROSS THE MOUNTAINS TODAY...WITH SCATTERED SNOW SHOWERS IN THE MOUNTAINS AND HIGHER FOOTHILLS. ADDITIONAL SNOW ACCUMULATION OF 2 TO 4 INCHES CAN BE EXPECTED AT ELEVATIONS ABOVE 9000 FEET. THE SNOW WILL DIMINISH THIS EVENING. IN ADDITION...WEST WINDS WILL GUST TO AROUND 50 MPH OVER THE HIGHER MOUNTAINS AND THE FRONT RANGE FOOTHILLS WITH GUSTS TO 40 MPH ACROSS THE MOUNTAIN VALLEYS. THE GUSTY WINDS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW OVER THE HIGHER MOUNTAIN PASSES. ACROSS THE PLAINS...WESTERLY WINDS OF 15 TO 30 WILL CONTINUE ALONG THE URBAN CORRIDOR AND ADJACENT PLAINS THROUGH THE AFTERNOON. THE WINDS WILL DECREASE MOST AREAS THIS EVENING...CONTINUING ACROSS THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTER A LULL IN SNOWFALL ON TUESDAY...SNOWFALL WILL AGAIN DEVELOP AND INCREASE IN THE NORTH CENTRAL MOUNTAINS OF COLORADO TUESDAY NIGHT AND WEDNESDAY. RIDGETOPS AND WEST FACING MOUNTAIN SLOPES COULD SEE ANOTHER 4 TO 8 INCHES OF SNOW DURING THIS 36 HOUR PERIOD. FURTHERMORE...WEST TO SOUTHWEST WINDS OF 20 TO 35 MPH AND GUSTS TO AROUND 60 MPH NEAR TIMBERLINE MAY PRODUCE QUITE A BIT OF BLOWING AND DRIFTING SNOW...CREATING DIFFICULT IF NOT HAZARDOUS DRIVING CONDITIONS ON THE HIGH MOUNTAIN PASSES. ACROSS THE NORTHEAST PLAINS...IT SHOULD REMAIN DRY EXCEPT FOR A SLIGHT CHANCE OF SNOW ACROSS THE NORTHEAST CORNER OF THE STATE ON WEDNESDAY. TEMPERATURES ARE ALSO EXPECTED TO TURN MUCH COLDER ON WEDNESDAY WITH READINGS REMAINING WELL BELOW AVERAGE THROUGH THANKSGIVING DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SNOWFALL REPORTS FROM MOUNTAIN SPOTTERS WILL BE APPRECIATED. D-L/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 9:48 PM MST | Blizzard Warning | BOU | Grand, Jackson | 32 hr |
Nearby
Winter Storm Warnings in Colorado, 2010Every winter storm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.